Discussions that mention prozac

Thyroid Disorders board


My family doctor tested my TSH (4.44) and Total T4 (12.4). He can't understand why both are elevated. I now read that protein in the blood and the birthcontrol pills I am on can up the Total T4 and that is why I need the FreeT4. His advice since the results confused him was to up my Prozac and see how I feel in 2 weeks.

Of course I need another doctor.

But, I am trying to decide what to do next. Make the 40 minute drive back to him and demand a Free T4 and T3 . Even though I don't plan on going to him for the condition - atleast I will have the results for myself probably by Wed.

or just continue to look for a new doctor. I was thinking an Internist. See if I can get them to run the tests? And it might be a few weeks before I can get into them.

Also what does Protein in the blood mean? Are we talking about the same protein we get when we eat meat? Thanks
Alright I am putting on my BIG Girl Panties !!!! :D I have printed off Mary S's very simple and straight forward info on the newer lab standards and the problems with the Total T4 test. I am going into my doctor this morning and even though he has told me he wants me to take prozac and wait 2 weeks I am going to nicely but firmly give him this information. If he refuses to run the tests or gets pissy ... well you know what ... see ya! Simple as that.

Maybe finding out I have thyroid issues will help me gain some assertiveness. I am scared to go in and tell him I don't want anymore prozac - I want the testing. But, it will also show me if he really wants to help me or is just full of himself. I have been on anti-anxiety and depression meds for 8 years. In about 2003 he even said to me, "You are on a laundry list of medications here. I can't help you. You need to go to a Psycahtrist." Maybe now he can help me. :)
Hi, just to clarify what he was trying to get across to me is that if I don't really need the meds and I take them I will feel good at first but then my body will return to it's CURRENT state. That I will be back to feeling bad again because the thyroid was never causing it in the first place.

My response to him was, "Oh just like with the anti-depressants - I feel good for a little bit but then everything goes back to the way it was."

He didn't have a response. He was literally speechless. But is still pushing the Prozac.
Your FT4 is not all that low, it's true. But ... your FT3 is only 28% of its range. T3 is the 'active' hormone, and your level is just about half as high as the minimum level the majority of the population needs in order to feel well. For whatever reason, your body appears to be not converting enough T4 into T3 the way it's supposed to. That low FT3 and high-normal TSH are a huge red flags for the hypoT argument.

If you would be found to have thyroid antibodies, the deal would be sealed ... a diagnosis of Hashimoto's thyroiditis a certainty. Conversely, a negative result is not a sure sign that you don't have Hashi's; between 10-20% of Hashi's patients do not test positive for antibodies.

Finding an MD to treat does not in any way mean he would be a "crappy" doctor. And forgive me for saying it ... your MD is arrogant to insinuate that only an MD of questionable repute would treat you. The first MD I saw for my symptoms refused to treat me with a TSH of nearly 5, rock-bottom FT4, and multiple symptoms. The second one I saw confirmed my self-diagnosis (by testing antibodies, BTW) and began a treatment that ultimately didn't work out. The third one I saw prescribed the brand of med I successfully take now. Three doctors... one, like yours, said I didn't need treatment, two others said I did. Are they "crappy" doctors just because they didn't agree with the first one?

Here's a little thyroid history lesson for you. Before the late 1950's, before the TSH test and antidepressants were invented, people went to their doctors complaining of the very symptoms you have. Their bodies were examined for the tell-tale signs of hypothyroidism... not only symptoms, but signs. [Signs are different from symptoms in that they are observable, and so carry more weight ... for example, signs are -- slow pulse and reflexes, swollen ankles, puffy eyelids, scaly skin. Symptoms - mood swings, anxiety, brain fog, etc. - are reported by the patient herself and are not directly observable.] These people were given thyroid hormone without having to jump through hoops the way we do now. And guess what? They got better! If they didn't, the thyroid hormone was discontinued with no harm nor foul. In many ways, the TSH test has been a detriment to thyroid patients worldwide, because it has taken the art of clinical practice out of medicine.

The only way you could be harmed by a trial of hormone would be if it were given in too high a dose too soon, or if the dose would be increased too fast. Even then, harm happens mainly to the elderly. People with young, otherwise healthy hearts rarely have any problems. If it turned out you don't need the med, you'd simply stop it.

If by the longest shot imaginable you can convince this MD to give you a trial of hormone (doubtful), I strongly warn you that his statement about 'feeling better at first' and then your body 'returning to its current state' is false, and may be designed to intentionally set you up to fail. The true fact is that beginning thyroid treatment is commonly difficult in the first 6 months. Patients frequently - if not usually - feel better within the first 3 weeks, then regress during the next few weeks until the blood levels are checked again. This absolutely does not mean the treatment isn't needed at all; it means the dose needs to be higher! MDs like yours use this scenario to say, "See, I told you it wouldn't help. Here honey, take this Prozac instead."

I'm putting away my soapbox now.
Best of luck on your decision!
[QUOTE=lemondrop26;3091729]Hi, just to clarify what he was trying to get across to me is that if I don't really need the meds and I take them I will feel good at first but then my body will return to it's CURRENT state. That I will be back to feeling bad again because the thyroid was never causing it in the first place.

My response to him was, "Oh just like with the anti-depressants - I feel good for a little bit but then everything goes back to the way it was."

He didn't have a response. He was literally speechless. But is still pushing the Prozac.

Boy you zinged him! Funny:jester:

I was thinkning about his "claim" that the thyroid hormone would make you feel good, but your body would return to its current state. That sounds like a load of bunk. I concurr with Midwest.